A man’s psychiatrist prescribed the drug Lamictal, brand name for the drug lamotrigine. His psychiatrist told him that in rare instances, a rash may develop from taking Lamictal, and that he should stop taking it right away if he saw a rash.
After he started Lamictal he began suffering flu-like symptoms, eye, mouth and throat pain, and blisters around his mouth. The psychiatrist instructed him to decrease the dosage. One day later, his wife found him slumped over a computer with a high fever and a rash. She took him to a clinic, where he was initially misdiagnosed with an upper respiratory infection. His symptoms worsened.
The following day his wife took him to a hospital emergency department, where medical personnel determined he needed intensive care and transferred him to a different hospital. There, a dermatologist diagnosed him with Stevens-Johnson Syndrome, a form of Toxic Epidermal Necrolysis (SJS/TEN) – a rare but very serious disorder. He was placed in a medically-induced coma and underwent surgery. His doctors concluded that his conditions had been caused by an adverse reaction to Lamictal.
The man sued his psychiatrist and pharmaceutical company GlaxoSmithKline.
The Lamictal warning label unequivocally warned of the risk of SJS/TEN:
SERIOUS RASHES REQUIRING HOSPITALIZATION AND DISCONTINUATION OF TREATMENT HAVE BEEN REPORTED…WHICH HAVE INCLUDED STEVENS-JOHNSON SYNDROME, . . .RARE CASES OF TOXIC EPIDERMAL NECROLYSIS AND/OR RASHRELATED DEATH HAVE BEEN REPORTED …. NEARLY ALL CASES OF LIFE-THREATENING RASHES ASSOCIATED WITH LAMICTAL HAVE OCCURRED WITHIN 2 TO 8 WEEKS OF TREATMENT INITIATION …. ALTHOUGH BENIGN RASHES ALSO OCCUR WITH LAMICTAL, IT IS NOT POSSIBLE TO PREDICT RELIABLY WHICH RASHES WILL PROVE TO BE SERIOUS OR LIFE THREATENING.
ACCORDINGLY, LAMICTAL SHOULD ORDINARILY BE DISCONTINUED AT THE FIRST SIGN OF RASH, UNLESS THE RASH IS CLEARLY NOT DRUG RELATED. DISCONTINUATION OF TREATMENT MAY NOT PREVENT A RASH FROM BECOMING LIFE THREATENING OR PERMANENTLY DISABLING OR
The “WARNINGS” section advised that a rash could be a sign of a serious condition:
Prior to initiation of treatment with LAMICTAL, the patient should be instructed that a rash or other signs or symptoms of hypersensitivity (e.g., fever, lymphadenopathy) may herald a serious medical event that the patient should report any such occurrences to a physician immediately.
The “PRECAUTIONS” section states that Lamictal should be immediately discontinued at the “first sign of rash”:
It is not possible to predict reliably which rashes will prove to be serious or life threatening. ACCORDINGLY, LAMICTAL SHOULD ORDINARILY BE DISCONTINUED AT THE FIRST SIGN OF RASH, UNLESS THE RASH IS CLEARLY NOT DRUG RELATED.
The “PATIENT INFORMATION” section also warned that a rash requires immediate attention from a physician:
It is not possible to predict whether a mild rash will develop into a more serious reaction. Therefore, if you experience a skin rash, hives, fever, swollen lymph glands, painful sores in the mouth or around the eyes, or swelling of lips or tongue, tell a doctor immediately since these symptoms may be the first signs of a serious reaction. A doctor should evaluate your condition and decide if you should continue taking LAMICTAL.
The Washington Court of Appeals ruled that the warning label was adequate as a matter of law, and upheld the trial court’s dismissal of the claims against GlaxoSmithKline.
The psychiatrist as a learned intermediary controls the final dispensing of the product. As long as the drug manufacturer fully advises the learned intermediary of the characteristics and dangers of the products, the drug manufacturer is not liable.
The man’s attorneys argued that Washington courts should adopt the ruling of an Oregon case, and extend the pharmaceutical company’s duty to warn to not only the prescribing physician, but also to the treating physician and all members of the medical profession who come into contact with the patient in a decision-making capacity.
The Court declined to extend Washington’s learned intermediary rule, and noted this case was not a compelling setting for adopting the more expansive learned intermediary rule. The psychiatrist was both the prescribing and treating physician when symptoms first appeared. He warned his patient to discontinue use if he developed any rash. And, it appeared speculative to the Court whether a different warning would have been of any significance as to the emergency room physicians.
The Court also agreed with the trial court that the statute of limitations had run on the claims against the psychiatrist.
By personal injury attorney Travis Scott Eller